Alert archive / New Hampshire / Tornado Warnings in 2020

Tornado Warning 3, NWS Gray, ME

August 4, 2020Cheshire County, Sullivan County, New Hampshire

NWS Gray, ME issued this tornado warning at Aug 4, 2020, 9:22 AM EDT for Cheshire County, Sullivan County, New Hampshire. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2020, 9:22 AM EDT (13:22 UTC)
Expired
Aug 4, 2020, 9:45 AM EDT
In force
23 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cheshire County, NH, Sullivan County, NH

The radar

The Albany radar (KENX), 140 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:38 AM EDTTSTM WND DMG1 Ese Westmoreland, NHLARGE TREE AND WIRES DOWN. TIME ESTIMATED FROM RADAR. CORRECTS EARLIER REPORT WITH MORE DETAILED LOCATION. REPORTED AT 138 GLEBE RD, WESTMORELAND, NH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

644 
WFUS51 KGYX 041322
TORGYX
NHC005-019-041345-
/O.NEW.KGYX.TO.W.0003.200804T1322Z-200804T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
922 AM EDT Tue Aug 4 2020

The National Weather Service in Gray Maine has issued a

* Tornado Warning for...
  Southwestern Sullivan County in central New Hampshire...
  Northwestern Cheshire County in southern New Hampshire...

* Until 945 AM EDT.
    
* At 921 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Westmoreland, or 10 miles west of Keene, moving
  north at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Westmoreland around 930 AM EDT.
  Walpole around 940 AM EDT.
  Charlestown and Alstead around 945 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Langdon and Acworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4292 7252 4295 7253 4297 7247 4300 7246
      4300 7244 4305 7247 4308 7244 4312 7243
      4315 7246 4323 7243 4325 7244 4328 7241
      4331 7240 4321 7229 4280 7250 4281 7255
      4286 7256
TIME...MOT...LOC 1321Z 199DEG 42KT 4293 7252 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEC
1 follow-up statement
447 
WWUS51 KGYX 041335
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
935 AM EDT Tue Aug 4 2020

NHC005-019-041345-
/O.CON.KGYX.TO.W.0003.000000T0000Z-200804T1345Z/
Sullivan NH-Cheshire NH-
935 AM EDT Tue Aug 4 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM EDT FOR
SOUTHWESTERN SULLIVAN AND NORTHWESTERN CHESHIRE COUNTIES...
    
At 935 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Walpole, or 12 miles northwest of Keene, moving
north at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Alstead around 945 AM EDT.
  Charlestown around 955 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Langdon and Acworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4297 7247 4300 7246 4300 7244 4305 7247
      4308 7244 4312 7243 4315 7246 4323 7243
      4325 7244 4328 7241 4331 7240 4321 7229
      4295 7242
TIME...MOT...LOC 1335Z 199DEG 42KT 4309 7244 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Aug 4, 6:41 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 4, 6:41 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Gray ME
641 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Scattered showers this morning, associated with TS Isaias, will
become more numerous during the day on Tuesday, especially
across NH. Winds will pick up later this afternoon, and the
brunt of the storm should hit this evening into the pre-dawn
hours Wednesday with strong winds and locally heavy rainfall
over that period. The storm exits to the north Wednesday morning
with temps settling near normal and lower humidity Thursday and
Friday. Temperatures and humidity will begin to creep up over
the weekend, but it will remain mainly sunny and fair.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
640 AM...Have just updates POPs/Sky/temps for this morning based
on current trends. SHRA should stay mainly over wrn NH and the
ME mtns thru the morning before they become more numerous to the
east later today.

Previously...First, we upgraded all of NH and portions of
western ME to a Tropical Storm Warning. Our easternmost zones
remain in a Tropical Storm Watch.

Light scattered showers are currently moving through southern
and central NH while the rest of the region remains dry. Clouds
are also beginning to build into New England well ahead of the
approaching Tropical Storm Isaias.

Not much change in thinking from the previous forecast with this
package. Isaias will continue to move toward New England today
with some increase in forward speed. Showers and some rumbles
of thunder will increase in number and coverage as the day
progresses along with southerly winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Most of the impacts from Isaias will occur Tuesday night into
early Wednesday morning as Isaias moves almost right up the
Connecticut River valley. The westerly track does favor less of
a heavy rainfall threat, particularly for eastern portions of
the region, but have kept the flash flood watch in place as is.
Overall, still expecting a widespread 1 to 3 inches of storm
total rainfall with locally higher amounts possible. Also cannot
rule out a brief tornado, especially tonight, on the eastern
side of the center. Gusty to damaging winds will also be at
their strongest overnight; in general, winds will be strongest
in the higher terrain and along the coast.

Conditions rapidly improve after sunrise Wednesday morning as
Isaias accelerates into Quebec, though chances for showers will
linger in northern areas through much of the day. Southern areas
will see clearing skies in the afternoon as highs rise into the
lower to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Behind Isaias, we spend a little time with some lingering
troughiness to our W, but we should spend our time in mainly
W-SW flow at 500 MB, and fair wx through the end of the week
into the weekend, before large scale ridging settles in aloft,
late in the weekend into early next week, with very little chc
of precip through the extended.

Wed night will see winds settle down and cooler/drier air move in
with lows in the low-mid 50s in the mtns to the upper 50s and low
60s in the south. Thu will be mainly sunny, with highs 75-80 in
the mtns and mostly in the low 80s in srn NH and along the ME
coast. Thu will also feature lower RH with Tds generally in the
50s. Thu night may be the coolest night in the stretch, with
lows 50-55 in the mtns and 55-60 in the south. Friday should be
another fair and mainly sunny day with highs a touch warmer than
Thu, but RH stays comfortable with Tds in the 50s.

The weekend looks dry and mostly clear as well, but T/Td will creep
up a little bit each day, and by early next week we approach not and
humid conditions with highs mostly 85-90 and Tds back into the 60s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Short Term...Deteriorating conditions for the NH terminals today
as clouds and precipitation chances increase through the day. TS
Isaias will bring widespread MVFR/IFR conditions and gusty
winds Tuesday night into Wednesday morning. Conditions improve
from south to north late Wednesday morning to widespread VFR
with decreasing winds.

Long Term...Mainly VFR Wed night through Sat. Only issue will be
vly fog at KLEB/KHIE.

&&

.MARINE...
Short Term...Strong south to southeasterly winds expected with
the passage of TS Isaias Tuesday night. A tropical storm watch
remains in effect over the waters. Seas will be building to
near 10 feet by the time of high tide Tuesday night.

Long Term...Winds/seas remain below SCA levels Wed night thru
Sat.

&&

.HYDROLOGY...
Showers and thunderstorms associated with TS Isaias could
produce torrential downpours this afternoon, but heaviest
rainfall is likely late today and tonight. Western areas can
expect the highest rainfall totals, especially across the higher
terrain in the mountains where southeasterly upsloping may
occur. One to three inches of rain can be expected throughout
the region with potentially locally higher amounts in the
upslope areas. This could lead to flash flooding, and possibly
some river flooding.

&&

.TIDES/COASTAL FLOODING...
A modestly high astronomical tide will occur shortly after
midnight Tuesday night. As the remains of Isaias pass by to our
west, a strong south to southeasterly flow may coincide with
this tide depending on the exact timing with the system.
Building seas and gusty onshore winds may allow for about a foot
or so of storm surge (current model runs appear to have a low
bias). This may lead to localized splash-over across the region
Tuesday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Tropical Storm Warning for MEZ007-008-012-013-018>020-023>028-
     033.
     Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for MEZ007>009-012-013.
     Tropical Storm Watch for MEZ009-014-021-022.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Wednesday for MEZ023>028.
NH...Tropical Storm Warning for NHZ001>015.
     Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for NHZ001>009-011-015.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Wednesday for NHZ014.
MARINE...Tropical Storm Warning for ANZ150>154.
&&

NEAR TERM...Cempa/Watson
SHORT TERM...Watson
LONG TERM...Cempa
Hazardous weather outlook, Aug 4, 5:03 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
503 AM EDT Tue Aug 4 2020

MEZ018>020-033-NHZ010-012-013-051000-
Interior York-Central Interior Cumberland-Androscoggin-
Interior Cumberland Highlands-Strafford-Eastern Hillsborough-
Interior Rockingham-
503 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MEZ023>028-NHZ014-051000-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
503 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MEZ014-021-022-051000-
Southern Somerset-Kennebec-Interior Waldo-
503 AM EDT Tue Aug 4 2020

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MEZ007-008-012-013-NHZ001>009-011-015-051000-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
503 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MEZ009-051000-
Central Somerset-
503 AM EDT Tue Aug 4 2020

...TROPICAL STORM WATCH IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for west central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

ANZ150>154-051000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
503 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

In the hours before

Special weather statement, Aug 4, 9:16 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Gray ME
916 AM EDT Tue Aug 4 2020

NHZ007-011-041345-
Cheshire-Sullivan-
916 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN AND
NORTHWESTERN CHESHIRE COUNTIES...

At 915 AM EDT, a strong thunderstorm was located near Brattleboro,
moving north at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charlestown, Winchester, Walpole, Westmoreland, Chesterfield,
Hinsdale, Alstead, Surry and Langdon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4292 7252 4295 7253 4297 7248 4300 7246
      4300 7244 4305 7247 4308 7244 4310 7244
      4312 7243 4315 7246 4323 7243 4325 7244
      4312 7232 4279 7249 4281 7254 4287 7256
TIME...MOT...LOC 1315Z 199DEG 42KT 4290 7253

MEC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:19 AM EDTCoastal Flood AdvisoryGYXRockingham23 hr
Aug 4, 9:16 AM EDTSpecial Weather StatementGYXCheshire29 min
Aug 4, 9:54 AM EDTSpecial Weather StatementGYXSullivan66 min
Aug 4, 10:25 AM EDTSpecial Weather StatementGYXSullivan35 min
Aug 4, 10:57 AM EDTSpecial Weather StatementGYXGrafton48 min
Aug 4, 11:52 AM EDTSpecial Weather StatementGYXCoos53 min
Aug 4, 2:06 PM EDTTornado WarningGYXCheshire, Hillsborough24 min
Aug 4, 2:49 PM EDTTornado WarningGYXCheshire, Sullivan26 min
Aug 4, 3:11 PM EDTTornado WarningGYXSullivan22 min

Nearby

Tornado Warnings in New Hampshire, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.